Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Kansas City, MO

April 14, 2001Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 2001, 10:01 PM CDT for Bates County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 10:01 PM CDT (03:01 UTC)
Expired
Apr 14, 2001, 10:45 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 10:21 PM CDTHail 0.75Adrian, MOTrained spotter reported 3/4 inch hail and wind gusts to 60 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:00 PM CDTTornado WatchSPC6 hr
Apr 14, 10:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 150302
SVRMCI
MOC013-150345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1001 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATES COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF BUTLER

* UNTIL 1045 PM CDT

* AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF ADRIAN...OR ABOUT 17 MILES  
  NORTHWEST OF BUTLER...MOVING EAST AT 50 MPH. THIS STORM HAS A 
  HISTORY OF 70 MPH WINDS AND GOLFBALL-SIZE HAIL NEAR DREXEL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADRIAN AT 1010 PM CDT
  ALTONA AT 1015 PM CDT
  BALLARD AT 1025 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANC	E
WARNING.

LAT...LON 3846 9457 3812 9461 3812 9408 3844 9409

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:17 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Apr 14, 4:17 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SAT APR 14 2001

TSRA HAVE FORMED ALONG H8 FRONTAL BOUNDARY AND SLIDING INTO WRN CWA.
THIS WILL BE THE FIRST CONCERN. SURGING SFC BOUNDARY FROM THE SOUTH
WILL BE THE NEXT ONE LATER THIS EVENING. SHTWV COMING OUT OF THE
ROCKIES IS THE INSTIGATOR. MOISTURE FINALLY RETURNING WILL LIGHT UP
THE SFC BOUNDRY.

SHTWV MOVES THRU PRETTY QUICK WITH DOWNWARD MOTION BY 12Z. MAY SEE
SOME REMAINING SHOWERS LEAVING ERN CWA EARLY.  ONLY OTHER THING TO
LOOK AT WAS THE CHC OF RAIN ON MONDAY. 300K ISENTROPIC LIFT PRETTY
DECENT IN THE WRN ZONES...AND HAVE ADDED CHC OF RAIN. MDLS STILL IN
AGREEMENT WITH COLD TEMPS COME DOWN AHEAD OF SFC HIGH. HAVE GENRLY
GONE WITH MAV GUID TEMPS.

NXT CHC FOR PCPN LOOKS TO BE SAT IN THE EXTENDED.

.EAX...NONE

LVQ

In the hours before

Local storm report, Apr 14, 9:05 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
905 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    KNOB NOSTER               MO   80 MPH TSTM GUST
04/14/01   JOHNSON                        REPORTED BY STORM
                                          SPOTTER. CARS BLOWN OFF
                                          THE ROAD.
Local storm report, Apr 14, 9:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
926 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    KANSAS CITY               MO   1 INCH HAIL
04/14/01   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 14, 9:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
935 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    GARDNER                   KS   .75 INCH HAIL
04/14/01   JOHNSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0930 PM    7 S GARDNER               KS   .75 INCfH HAIL
04/14/01   MIAMI

0930 PM    7 S GARDNER               KS   70 MPH TSTM GUST
04/14/01   MIAMI
Local storm report, Apr 14, 9:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    3 S KINGSVILLE            MO   1.75 INCH HAIL
04/14/01   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 14, 9:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0949 PM    KANSAS CITY               KS   FLOOD
04/14/01   WYANDOTTE                      RTE K-32 CLOSED DUE TO
                                          FLASH FLOODING. CAR
                                          FLOATING R ESCUE IN
                                          PROGRESS. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Apr 14, 9:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    SOMERSET                  KS   .88 INCH HAIL
04/14/01   MIAMI                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:25 PM CDTSevere Thunderstorm WarningEAXJackson50 min
Apr 14, 7:50 PM CDTTornado WarningEAXJackson40 min
Apr 14, 8:10 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette65 min
Apr 14, 8:59 PM CDTSevere Thunderstorm WarningEAXPettis, Saline61 min
Apr 14, 9:38 PM CDTSevere Thunderstorm WarningEAXCass, Jackson52 min
Apr 14, 9:40 PM CDTFlash Flood WarningEAXJohnson, Lafayette4 hr
Apr 14, 9:49 PM CDTSevere Thunderstorm WarningEAXJohnson56 min
Apr 14, 10:20 PM CDTSevere Thunderstorm WarningEAXHenry55 min
Apr 14, 10:35 PM CDTSevere Thunderstorm WarningEAXPettis55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.